Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

Minoxidil Side Effects - Any Advice?

Discussion in 'Treatments for Androgenetic Alopecia' started by Tiny789, Feb 26, 2020.

  1. Tiny789

    Tiny789 New Member

    Joined:
    Feb 26, 2020
    Messages:
    3
    Likes Received:
    0
    Dislikes Received:
    0
    Hello lovely people on this forum, I have been using minoxidil 5% foam (Kirkland) once a day for a whole month now and I've been having some major irritations to this product.

    It started out with a bad rash that developed along my hairline that spread to my ears and back of my neck 3 weeks into using this product. I countered this with some steroid cream and cutting down the duration I leave minoxidil on for strictly 4 hours and they are currently controlled.

    I then started developing the same rash all over my arms and legs and I figured that it was caused by my shampoo running down my body in the shower. I now wash my hair bending over and am waiting for this super itchy rash to resolve.

    Above it all, my scalp where I apply minoxidil continues to be itchy, inflamed, and flaky. My current regimen does not include propylene glycol, and I'm using the foam version which is supposed to be the least irritating.

    I therefore post my questions to you lovely ladies -
    1) Did any experience a similar scalp irritation, and did it subside over time with continued use of the minoxidil?
    2) If not - what were the measures you took to mitigate these side effects?

    I am in the middle of a horrible dread shed, and while I know this is part of the side effects of minoxidil and I just have to tide it out, I am concerned that my scalp irritation is contributing to the unnecessary hair loss, and I will fail to see improvements with continued use as promised because my scalp has become just so damn irritated that it is no longer a good environment for hair growth.

    Please help :(

    PS: even though I know the shed is to be expected, it is SO demoralising to see that I am now much worse off than I started.
     
  2. Aly_christina

    Aly_christina New Member

    Joined:
    Dec 30, 2019
    Messages:
    7
    Likes Received:
    4
    Dislikes Received:
    0
    Hi! I'm sorry you are experiencing a reaction to the minoxidil. Are you being followed by a dermatologist? It may be best to follow up in regards to the rash. I personally didnt experience a rash but I did want to touch base with you regarding the shedding as I had quite a bit as well for a good 2 months. I was also post partum and lost A LOT of hair, however it did slow down and my hair is growing back (I have a thread on here showing my progress after I had the shedding). It was really tough to go through, I was so embarrassed I didnt even want to leave the house.

    If you are able to stick with it, I would say try and trust the process, I know everyone's results will differ but try and push through the shedding phase. If you have any questions please reach out!
     
  3. elixirhtc

    elixirhtc New Member

    Joined:
    Jan 20, 2020
    Messages:
    13
    Likes Received:
    0
    Dislikes Received:
    0
    I think the best things is to do by following and contacting a dermatologist if you find anthing wired ...
     
  4. Tiny789

    Tiny789 New Member

    Joined:
    Feb 26, 2020
    Messages:
    3
    Likes Received:
    0
    Dislikes Received:
    0
    Hi Aly! Thanks for sharing your story!

    No - I have not had time to go back to a dermatologist since I've started Minoxidil as I have been so busy with my exams! I think I will make an appointment after my finals end in a month if I'm still itching and shedding. But yes, I am determined to use it for at least 4 months to see results because the most common cause of treatment failure with failure of minoxidil is the inability to stick with it.

    Glad to hear that your hair is growing back! However, that may not all be the worse of Minoxidil. Post-pregnancy, many women go through a shed and this phenomenon is called Telogen Gravidarum. These hairs will grow back by itself after a few months without the need for any topical treatments in most cases, but in some women it unmasks their Androgenetic Alopecia and they do not recover as well from there. (I am a final year medical student ironically...)
     
  5. Aly_christina

    Aly_christina New Member

    Joined:
    Dec 30, 2019
    Messages:
    7
    Likes Received:
    4
    Dislikes Received:
    0
    Thanks so much for all the info and congrats on your final year in med school! I definitely realize that post partum shedding can be pretty drastic and my shedding was definitely a combination of both starting minoxidil and post partum shedding (I was almost bald at the top of my head). I have been losing my hair since I was about 20 years old, losing about 50% of my density. Pregnancy did make it a bit better but I'm hoping the minoxidil brings back what I lost recently and then a bit more but I'm also realistic in where it probably wont go back to what I had in my teens.
     
  6. snowflake

    snowflake Experienced Member

    Joined:
    Jul 27, 2008
    Messages:
    966
    Likes Received:
    3
    Dislikes Received:
    0
    Have you tried using Nizoral shampoo? Whenever I start getting itchy I use it. I apply just to my scalp for about 5 mins before rinsing out. Just to the scalp only because it can get drying on your hair. You only have to use it 2-3 times a week.
     
  7. Tiny789

    Tiny789 New Member

    Joined:
    Feb 26, 2020
    Messages:
    3
    Likes Received:
    0
    Dislikes Received:
    0
    Yes I do use Nizoral, however I always note an increase in shed after using it.. and I heard it can be quite irritating too!
     

Share This Page